|Source (image edited by me)|
As a teenager I had the typical teenaged breakouts that really made me feel horrible about myself so I would occassionally see a dermatologist. I was put on the birth control pill at 14 and given various anti-biotics and creams. When I was 18 I made the decision to stop taking birth control and my skin went absolutely nuts.
My face was covered in painful cysts and it was painful and uncomfortable to do simple things such as washing my face or sleeping on my side. I went to my dad for help as he himself had suffered from acne when he was younger and in the early 80s he was put on the controversial drug, Accutane. Accutane cleared up my dad's skin amazingly and 30 years on he is perfectly healthy.
After much begging and crying I convinced my dermatologist to prescribe me Accutane and I was put on it for 6 months from January-July 2005. I had to get regular blood tests while on Accutane as it can have negative effects on your liver, cholesterol levels, and cause birth defects if you're pregnant. Since I was 18 and not ready kids anyways this wasn't an issue for me. In the U.S. females are made to take horomonal birth control while on Accutane but I was never forced to.
Accutane (like any other drug) has some side effects and the ones I experienced were:
- Hair thinning (it took about 2 years for the thickness to come back)
- Painful eczema all over my body; I basically felt and looked like I had a sunburn for 6 months which was the worst and most unpleasant side effect of Accutane.
- Sensitively to light and the sun (I now always sunburnt whereas before I could get a tan)
- Joint pain (I still experience this to a lesser extent)
- Weight loss (I found it very hard to keep on weight)
- Permanent skin sensitively
- My formerly oily skin is now dry. My skin didn't really produce any oil for a year after each course. That may sound appealing if you have oily skin but trust me it's not!
- My skin got MUCH worse before it got better
After my course of Accutane my skin was amazingly clear and perfect. For the first time in my life I was confident in my appearance. My skin remained fairly clear until the end of 2008 when the painful cysts came back. For a year I tried various remedies and prescription topical creams but nothing worked. In Novemeber 2009 I decided to go back on Accutane for a second course which I finished in May 2010. I still get minor breakouts here and there but never anything worth getting upset about. As I'm almost 27 I could have "grown out" of my acne by now but I'm pretty sure it's all thanks to Accutane. You can see what my skin looks like in this post.
Accutane is a very serious drug to take and is only a last resort for acne but I don't regret taking it one bit. I was in physical pain and very depressed because of my acne. If you are considering Accutane I highly recommend joing the Acne.org forums as it is such a supportive community and helped me a lot.